Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 2:18 PM CDT for Coffee County, Grundy County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 2:18 PM CDT (19:18 UTC)
- Expired
- May 20, 2018, 2:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coffee County, TN, Grundy County, TN
The radar
The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 2:18 PM CDT | TSTM WND DMG | 10 Sw Altamont, TN | CALLED GRUNDY COUNTY DISPATCH. SEVERAL TREES REPORTED DOWNED ACROSS WESTERN PORTIONS OF THE COUNTY WEST OF COALMONT NEAR THE GRUNDY/COFFEE COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
270
WUUS54 KOHX 201918
SVROHX
TNC031-061-201945-
/O.NEW.KOHX.SV.W.0040.180520T1918Z-180520T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
218 PM CDT SUN MAY 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Coffee County in Middle Tennessee...
Northwestern Grundy County in Middle Tennessee...
* Until 245 PM CDT.
* At 218 PM CDT, a severe thunderstorm was located 10 miles northwest
of Tracy City, or 14 miles east of Manchester, moving north at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altamont, Coalmont, Pelham and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3533 8567 3529 8587 3544 8604 3552 8586
TIME...MOT...LOC 1918Z 166DEG 9KT 3539 8584
HAIL...1.00IN
WIND...60MPH
$$
311 follow-up statement
901
WWUS54 KOHX 201931
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
231 PM CDT SUN MAY 20 2018
TNC031-061-201945-
/O.CON.KOHX.SV.W.0040.000000T0000Z-180520T1945Z/
Coffee TN-Grundy TN-
231 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN COFFEE AND NORTHWESTERN GRUNDY COUNTIES...
At 231 PM CDT, a severe thunderstorm was located 10 miles north of
Monteagle, or 12 miles southeast of Manchester, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Altamont, Pelham and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3537 8572 3529 8587 3541 8600 3549 8584
TIME...MOT...LOC 1931Z 093DEG 1KT 3537 8589
HAIL...1.00IN
WIND...60MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:44 PM CDT, 34 minutes earlier.
Area forecast discussion, May 20, 1:44 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Nashville TN 144 PM CDT Sun May 20 2018 .DISCUSSION... Updated the suite of forecast products to remove any morning wording from the zone forecast product. Raised pops across northern portions of the Cumberland Plateau Region and locations just to the west. Tweaked hrly temp, dewpoint, and wind speed/direction grids. Airport reached 90 degrees around 1 PM CDT. Current temp trends though continue to be in line with afternoon forecasted high temp values. Remainder of forecast continues to be on track. && .DISCUSSION... With regional radar mosaics showing no convection presently developing across the mid state region, and consensus of short range model runs showing little if any chance of convective development until the afternoon hrs, removed the mention of a slight chance of thunderstorms for the remainder of the morning hrs today. Tweaked hrly temp, dewpoint, and wind speed/direction grids. Current temp trends continue to support the reaching of early morning forecasted afternoon high temps for the mid state region today. Earlier this morning updated the HWO product to reflect the potential from the afternoon thru early evening hrs today of a few strong tstms developing especially across locations north of 1-40 and along and west of I-65. Will issue at least another update around noon time to remove morning wording from the zone forecast product. && .AVIATION... 18Z TAF DISCUSSION. CKV/BNA/MQY/CSV...Overall VFR conditions expected thru 21/18Z. With convection developing S of terminals presently, will only mention VCTS potential thru 21/01Z. This activity could develop further north across the mid state too thru 21/01z although air mass north of present convection area more worked over. Current activity most likely based on initiation from an outflow boundary for yesterday late afternoon/evenings convection. Per this reasoning, will only mention VCTS at terminals thru afternoon hrs with best chance per orographic lifting influences CSV. Per the diurnal driven nature of this convection, most convection should dissipate by 21/01Z. Maybe some MVFR fog 21/08Z-21/16Z CSV per clearing skies, light to calm winds, and best overall potential for low level moisture condensation with rainfall currently in this area. Models not depicting as well weak shortwave passage approaching NW portions of mid state around 21/12Z as previously, but can not totally rule out, and thus will shift time scale impacts for terminals by a couple of hrs or two forward. Per diurnal impacts kicking in also, along with weakness in overall upper ridging dynamics expected, expect at least VCTS potential at all terminals by 21/16Z. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........31
Hazardous weather outlook, May 20, 9:12 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 912 AM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 912 AM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are forecast for today. A few of these thunderstorms, especially for locations north of I-40 and along and west of I-65, by the afternoon through early evening hours, may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast for Monday. A few of these thunderstorms may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again on Monday. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Special weather statement, May 20, 12:57 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Nashville TN 1257 PM CDT SUN MAY 20 2018 TNZ077-201830- Coffee TN- 1257 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL 130 PM CDT... At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Manchester, moving southeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Coffee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3560 8620 3565 8613 3558 8600 3549 8612 TIME...MOT...LOC 1756Z 319DEG 11KT 3559 8613 31
Special weather statement, May 20, 1:10 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
110 PM CDT SUN MAY 20 2018
TNZ061-201915-
Marshall TN-
110 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL COUNTY UNTIL
215 PM CDT...
At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cornersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3526 8682 3529 8681 3537 8690 3542 8685
3532 8664 3531 8665 3532 8666 3531 8667
3531 8668 3530 8668 3529 8670 3525 8675
TIME...MOT...LOC 1809Z 294DEG 7KT 3538 8686
31Special weather statement, May 20, 1:29 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT SUN MAY 20 2018
TNZ061-201900-
Marshall TN-
129 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 200
PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lewisburg, Farmington and Belfast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 8682 3556 8683 3559 8675 3559 8666
3546 8667 3537 8665
TIME...MOT...LOC 1829Z 175DEG 22KT 3544 8673
31Special weather statement, May 20, 2:06 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
206 PM CDT SUN MAY 20 2018
TNZ058-093-201930-
Wayne TN-Lewis TN-
206 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS AND
NORTHEASTERN WAYNE COUNTIES UNTIL 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Waynesboro, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3543 8782 3546 8756 3540 8753 3540 8757
3534 8758 3528 8778
TIME...MOT...LOC 1905Z 081DEG 8KT 3540 8761
31Special weather statement, May 20, 2:10 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
210 PM CDT SUN MAY 20 2018
TNZ077-079-202000-
Coffee TN-Grundy TN-
210 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND WESTERN
GRUNDY COUNTIES UNTIL 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tracy City, or 15 miles southeast of Manchester,
moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monteagle, Altamont, Coalmont, Pelham and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3526 8590 3529 8592 3529 8593 3530 8594
3531 8594 3531 8595 3530 8596 3531 8596
3532 8599 3537 8608 3553 8587 3552 8584
3551 8582 3551 8581 3536 8570 3524 8586
TIME...MOT...LOC 1910Z 135DEG 5KT 3536 8584
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:57 PM CDT | Special Weather Statement | OHX | Coffee | 33 min |
| May 20, 1:10 PM CDT | Special Weather Statement | OHX | Marshall | 65 min |
| May 20, 1:29 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 2:06 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
| May 20, 2:10 PM CDT | Special Weather Statement | OHX | Grundy | 50 min |
| May 20, 2:59 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 3:03 PM CDT | Special Weather Statement | OHX | Giles | 12 min |
| May 20, 3:07 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 23 min |
| May 20, 3:29 PM CDT | Special Weather Statement | OHX | Coffee | 31 min |
| May 20, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 26 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 23 min |
| May 20, 5:01 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 29 min |
| May 20, 5:09 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 36 min |
| May 20, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 32 min |
| May 20, 5:24 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 36 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner | 38 min |
| May 20, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 30 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 24 min |
| May 20, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 45 min |
| May 20, 6:24 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 20 min |
| May 20, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.